Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 38, NWS Amarillo, TX

June 27, 20115 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 27, 2011, 11:47 PM CDT for 5 counties in Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2011, 11:47 PM CDT (04:47 UTC)
Expired
Jun 28, 2011, 12:26 AM CDT
In force
39 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Deaf Smith County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 38 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
2538 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WUUS54 KAMA 280447
SVRAMA
TXC117-341-359-375-381-280545-
/O.NEW.KAMA.SV.W.0038.110628T0447Z-110628T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1147 PM CDT MON JUN 27 2011

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS
  EXTREME SOUTHWESTERN MOORE COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHEASTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS
  POTTER COUNTY IN THE PANHANDLE OF TEXAS
  NORTHWESTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1245 AM CDT

* AT 1144 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 8 MILES SOUTHWEST OF WILDORADO...OR ABOUT 8 MILES SOUTHEAST
  OF VEGA...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILDORADO...
  VALLEY DE ORO...
  BUSHLAND...
  VEGA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3563 10211 3559 10172 3536 10164 3502 10235
      3516 10253
TIME...MOT...LOC 0447Z 229DEG 23KT 3516 10233

$$

KJS
2 follow-up statements
764 
WWUS54 KAMA 280514
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1214 AM CDT TUE JUN 28 2011

TXC341-280524-
/O.CAN.KAMA.SV.W.0038.000000T0000Z-110628T0545Z/
MOORE TX-
1214 AM CDT TUE JUN 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN MOORE
COUNTY IS CANCELLED...

AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3561 10211 3559 10172 3536 10164 3502 10235
      3516 10253
TIME...MOT...LOC 0514Z 229DEG 23KT 3527 10217

$$

TXC117-359-375-381-280545-
/O.CON.KAMA.SV.W.0038.000000T0000Z-110628T0545Z/
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
1214 AM CDT TUE JUN 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHWESTERN RANDALL...POTTER...SOUTHEASTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES...

AT 1209 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WILDORADO...OR ABOUT 13 MILES EAST OF VEGA...MOVING
NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BUSHLAND.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3561 10211 3559 10172 3536 10164 3502 10235
      3516 10253
TIME...MOT...LOC 0514Z 229DEG 23KT 3527 10217

$$

KJS
390 
WWUS54 KAMA 280526
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1226 AM CDT TUE JUN 28 2011

TXC117-359-375-381-280537-
/O.CAN.KAMA.SV.W.0038.000000T0000Z-110628T0545Z/
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
1226 AM CDT TUE JUN 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RANDALL...
POTTER...SOUTHEASTERN OLDHAM AND NORTHEASTERN DEAF SMITH COUNTIES IS
CANCELLED...

AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3561 10211 3559 10172 3536 10164 3502 10235
      3516 10253
TIME...MOT...LOC 0527Z 229DEG 23KT 3532 10209

$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:39 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 27, 11:39 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1139 PM CDT MON JUN 27 2011

.AVIATION...
AN UPPER TROUGH WILL PRODUCE SCATTERED CONVECTION ACROSS MAINLY THE
SOUTHERN TEXAS PANHANDLE TONIGHT. WILL CARRY TEMPO GROUP FOR THE
AMARILLO TAF SITE FROM 06Z TO 10Z WITH GENERALLY MVFR TO VFR
CONDITIONS. VFR CONDITIONS AT THE DALHART AND GUYMON TAF SITES
THROUGH 06Z WEDNESDAY...WITH ONLY THE DALHART TAF SITE CARRYING CB
REMARKS FOR THE REMAINDER OF TONIGHT. NORTHEAST TO EAST WINDS 5 TO 15
KNOTS WILL BECOME SOUTHEAST AND SOUTHERLY AFTER 10Z TO 12Z
TUESDAY...AND INCREASING TO AROUND 15 TO 25 KNOTS WITH GUSTS NEAR 30
TO 35 KNOTS BETWEEN 15Z TUESDAY AND 02Z WEDNESDAY. WIND SPEEDS ARE
EXPECTED TO DIMINISH TO AROUND 15 TO 20 KNOTS AFTER 02Z WEDNESDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 952 PM CDT MON JUN 27 2011/

UPDATE...
THUNDERSTORMS HAVE REMAINED MAINLY CONFINED TO AREAS WEST AND SOUTH
OF THE PANHANDLES SO FAR THIS EVENING...ASIDE FROM A FEW SHOWERS/WEAK
THUNDERSTORMS ACROSS THE FAR SOUTHERN TX PANHANDLE. 00Z KAMA SOUNDING
ALONG WITH LAPS AND RUC ANALYSIS DATA SHOW STRONG CAPPING OVER THE
PANHANDLES THIS EVENING...WITH WEAKENING OF NM CONVECTION AS IT WORKS
EAST TOWARD THE AREA VERIFYING THIS. IR SATELLITE IMAGERY SHOWS
WARMING CLOUD TOPS WITH THIS CONVECTION WORKING ACROSS NORTHEAST NM
ATTM...AND EXPECT IT TO CONTINUE TO WEAKEN AS IT APPROACHES THE AREA
AND ENCOUNTERS STRONGER CAPPING. FARTHER SOUTH...CONVECTION IS
HOLDING TOGETHER BETTER NEAR THE STALLED FRONT FROM EAST CENTRAL NM
EASTWARD ACROSS THE TX SOUTH PLAINS. CAPPING IS WEAKER IN THIS AREA
NEAR THE FRONT WITH STRONGER INSTABILITY /MUCAPES 1000-2000 J/KG/
NEAR AND NORTH OF THE FRONT. THIS CONVECTION ACROSS EAST CENTRAL NM
INTO THE FAR WEST TX SOUTH PLAINS HAS SHOWN SOME RECENT PROPAGATION
TO THE EAST/NORTHEAST NEAR CLOVIS AND MULESHOE. EXPECT THIS TREND
WILL LIKELY CONTINUE AS THE NOCTURNAL LLJ INCREASES TO 30-40
KT...WITH ITS NOSE FEEDING INTO THIS VICINITY ALONG THE FRONTAL
ZONE. BETTER FOCUS FOR CONVECTION IS EXPECTED TO REMAIN SOUTH OF THE
CWA...BUT BELIEVE SOME OF IT MAY CLIP THE SOUTHERN TX PANHANDLE
OVERNIGHT...AND THUS HAVE KEPT A LITTLE HIGHER POPS IN THIS AREA IN
CLOSER PROXIMITY TO BETTER MOISTURE CONVERGENCE NEAR THE FRONT AND
NOSE OF LLJ. ALSO HUNG ONTO SOME LOW END SCT POPS ACROSS THE WESTERN
PANHANDLES TO ACCOUNT FOR WEAKENING CONVECTION WORKING IN FROM THE
WEST...WITH SLIGHT CHANCE POPS FARTHER EAST AND NORTH. H85 WINDS VEER
FROM EASTERLY TO MORE SOUTHEASTERLY OVERNIGHT NORTH OF THE STALLED
FRONT...PRODUCING SOME WARM AIR/MOISTURE ADVECTION...SO CANNOT
TOTALLY RULE OUT AN ISOLATED STORM ANYWHERE. HOWEVER...STRONG CAPPING
WILL LIMIT THUNDERSTORM CHANCES ESPECIALLY WITH NORTHWARD
EXTENT...FARTHER REMOVED FROM THE FRONTAL ZONE. IF STORMS ARE ABLE TO
OVERCOME THE STRONG CAPPING AND DEVELOP/MOVE INTO THE AREA...COULD
SEE A FEW STRONG TO POSSIBLY SEVERE STORMS GIVEN MUCAPES IN THE
1000-2000 J/KG RANGE AND EFFECTIVE BULK SHEAR IN EXCESS OF 30 KTS.
BEST CHANCE FOR THIS WILL BE ACROSS THE SOUTHERN TX PANHANDLE. HAIL
WILL BE THE MAIN THREAT GIVEN ELEVATED NATURE OF STORMS...WITH A LESSER
THREAT FOR GUSTY WINDS.

KB

PREV DISCUSSION... /ISSUED 624 PM CDT MON JUN 27 2011/

AVIATION...
UPPER TROUGH OVER NEW MEXICO TONIGHT WILL ALLOW FOR CONVECTION TO
PUSH EAST INTO THE WESTERN PANHANDLES WHICH MAY AFFECT MAINLY THE
DALHART AND AMARILLO TAF SITES BETWEEN ABOUT 05Z AND 12Z TUESDAY.N
LOWEST CONFIDENCE AT THE GUYMON TAF SITE. WILL CARRY CB REMARKS FOR
NOW AS CONFIDENCE NOT HIGH ENOUGH TO WARRANT TEMPO GROUPS AT THIS
TIME. VFR CONDITIONS EXPECTED THROUGH 00Z WEDNESDAY. HOWEVER...MVFR
CONDITIONS POSSIBLE WITH ANY CONVECTION. NORTHEAST WINDS 10 TO 20
KNOTS WILL VEER AROUND TO THE EAST AND SOUTHEAST OVERNIGHT 5 TO 15
KNOTS AND THEN BECOME SOUTHERLY BY 15Z TUESDAY. WIND SPEEDS EXPECTED
TO INCREASE TO AROUND 15 TO 25 KNOTS WITH GUSTS TO AROUND 30 TO 35
KNOTS AFTER 18Z TUESDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 326 PM CDT MON JUN 27 2011/

DISCUSSION...
LATEST MODELS ARE NOT AS OPTIMISTIC FOR PRECIPITATION FOR THE EASTERN
HALF OF THE PANHANDLES FOR TONIGHT. COLD FRONT HAS NOW MOVED THROUGH
THE PANHANDLES AND IT IS STARTING TO STALL OUT SOUTHWEST TO NORTHEAST
ACROSS THE SOUTH PLAINS INTO THE LOW ROLLING PLAINS. FOCUS FOR
THUNDERSTORMS NOW APPEARS TO BE MORE WITH THE MOUNTAINS AND LESS WITH
THE COLD FRONT. STORMS THAT DEVELOP ALONG THE COLD FRONT TONIGHT...
MAY STILL AFFECT THE SOUTHERN TEXAS PANHANDLE. BUT THE SHOWERS AND
THUNDERSTORMS THAT DEVELOP ALONG THE MOUNTAINS MAY HAVE A CHANCE TO
AFFECT THE WESTERN CWA LATER TONIGHT. AGAIN...THE COLD FRONT HAS
BACKED UP AGAINST THE MOUNTAINS AND THE TUCUMCARI WIND PROFILER IS
SHOWING NORTHEAST WINDS ALL THE WAY UP TO 700 MBS WITH 20 TO 25 KNOT
SOUTHWEST TO WEST WINDS ABOVE THAT UP TO 500 MBS. SO...IF ANY STORMS
THAT DEVELOP OFF OF THE MOUNTAINS ARE TO HEAD THIS WAY...THEY ARE
GOING TO TAKE AWHILE BEFORE THEY MAKE IT INTO OUR WESTERN AREAS...
PERHAPS AFTER SUNSET. HAVE PUT THE HIGHEST POPS IN THE WEST AND
LOWEST POPS IN THE NORTHEAST FOR TONIGHT TO GO WITH THIS THINKING.

THERE IS AN OUTSIDE CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE TUESDAY AND
TUESDAY NIGHT AS MID LEVEL SHEAR INCREASES WHICH COULD BRING A FEW
MOUNTAIN SHOWERS AND THUNDERSTORMS TOWARD THE AREA.

THE UPPER HIGH WILL THEN BUILD AND EXPAND ACROSS THE SOUTHERN
PLAINS FROM MID WEEK INTO THE WEEKEND. THIS RIDGE OF HIGH PRESSURE
WILL TEND TO DEFLECT ANY STORM SYSTEMS TO THE NORTH OF THE
PANHANDLES...LEAVING US HOT AND DRY. THE MODELS ARE HINTING THAT
THE UPPER HIGH MAY BUILD BACK ACROSS THE SOUTHERN ROCKIES LATE IN
THIS FORECAST...WHICH MAY HELP TO BRING SOME SHOWERS AND
THUNDERSTORMS TO NEW MEXICO AND COLORADO. HOWEVER...THE NORTHWEST
TO NORTH FLOW ALOFT LOOKS TO WEAK TO BRING THESE SHOWERS AND STORMS
ALL THE WAY INTO THE PANHANDLES AT THIS TIME.

WILL KEEP WITH THE PREVIOUS FORECAST THINKING OF GOING ABOVE THE
MEX GUIDANCE FOR TEMPERATURES LATE THIS WEEK INTO THE WEEKEND WITH
HIGH PRESSURE OVERHEAD.

FIRE WEATHER...
SOME SHOWERS AND THUNDERSTORMS ARE POSSIBLE...ESPECIALLY
ACROSS THE WESTERN PANHANDLES TONIGHT. THEN A FEW SHOWERS OR
THUNDERSTORMS MAY SKIRT THE OKLAHOMA PANHANDLE AND NORTHERN
TEXAS PANHANDLE TUESDAY AFTERNOON INTO TUESDAY NIGHT.
SOUTHERLY WINDS WILL RETURN AND WILL GET GUSTY BY TUESDAY
AFTERNOON...SO ELEVATED FIRE WEATHER CONDITIONS WILL BE
POSSIBLE. DRIER AIR WORKS ACROSS THE PANHANDLES ON WEDNESDAY
AND WINDS WILL BE UP AROUND 20 MPH...SO NEAR CRITICAL FIRE
WEATHER CONDITIONS WILL BE POSSIBLE ON THIS DAY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, Jun 27, 9:39 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
939 PM CDT MON JUN 27 2011

OKZ001>003-TXZ001>020-281100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
939 PM CDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES. A COUPLE OF STRONG TO PERHAPS SEVERE
STORMS ARE POSSIBLE...MAINLY ACROSS THE SOUTHERN TEXAS PANHANDLE.
THE PRIMARY THREATS IF ANY SEVERE STORMS DEVELOP WILL BE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS
MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES TUESDAY THROUGH SATURDAY
DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TOMORROW AFTERNOON AND
NIGHT ACROSS THE OKLAHOMA AND FAR NORTHERN TEXAS PANHANDLES. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN
ALERT AND BE READY FOR POSSIBLE ACTIVATION TONIGHT.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS TUESDAY THROUGH SATURDAY.

SCHNEIDER

In the hours before

Local storm report, Jun 27, 11:24 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1124 PM CDT MON JUN 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND GST     7 N BOOTLEG             34.93N 102.81W
06/27/2011  M58 MPH          DEAF SMITH         TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1100323

KJS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:59 PM CDTSevere Thunderstorm WarningAMADeaf Smith61 min
Jun 28, 1:01 AM CDTAreal Flood AdvisoryAMARandall3 hr
Jun 28, 1:42 AM CDTAreal Flood AdvisoryAMAPotter97 min
Jun 28, 1:50 AM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Gray3 hr
Jun 28, 2:39 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall51 min
Jun 28, 3:23 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.